New York, 2015

Strong Wind in New York, January 5, 2015

January 5, 2015 · NWS ALY · 1 event in 1 county or zone

Behind a strong cold front on Monday, January 5th, winds became gusty across much of eastern New York. West to northwest winds gusted up to 40 MPH at times, especially during the morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Behind a strong cold front on Monday, January 5th, winds became gusty across much of eastern New York. West to northwest winds gusted up to 40 MPH at times, especially during the morning hours. These strong winds caused a tree to fall onto a business in Guilderland in Albany County. The tree downed power lines and a utility pole, causing power to be out for several customers. Minor damage was also reported to the roof of the business. The power was restored later that day as winds diminished over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 5, 6:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 5, 6:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
646 AM EST MON JAN 5 2015

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS EASTERN NEW YORK AND NEW ENGLAND THIS
MORNING WITH BLUSTERY AND COLD CONDITIONS...AS LAKE EFFECT SNOW
SHOWERS WILL MAINLY IMPACT THE CAPITAL DISTRICT NORTH AND WEST. A
CLIPPER LOW PASSING SOUTH OF THE REGION WILL BRING SOME LIGHT SNOW
ON TUESDAY.  A SECOND CLIPPER LOW WILL MOVE ACROSS SOUTHERN QUEBEC
AND NORTHERN NEW ENGLAND TUESDAY NIGHT INTO WEDNESDAY WITH AN ARCTIC
FRONT FOCUSING SCATTERED SNOW SHOWERS AND ISOLATED SNOW SQUALLS.
BITTERLY COLD AIR WILL FOLLOW WITH DANGEROUSLY COLD WIND CHILLS
WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 9 AM FOR NORTHERN
HERKIMER AND HAMILTON COUNTIES...

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM TODAY FOR
SOUTHERN HERKIMER...FULTON AND MONTGOMERY COUNTIES.

...THE ADVISORIES ARE FOR SNOW AND BLOWING SNOW WITH GUSTY WINDS OF
35 TO 50 MPH.

...A WIND ADVISORY IS IN EFFECT FOR THE EASTERN
CATSKILLS...HELDERBERGS...SCHOHARIE VALLEY...GREATER CAPITAL
REGION...NORTHERN AND CENTRAL TACONICS...AND THE BERKSHIRES UNTIL
6 PM TODAY...

AS OF 645 AM EST...MANY HAZARDS CONTINUE ACROSS PARTS OF THE ALY
FCST AREA THIS MORNING...AS A STRONG SECONDARY COLD FRONT
CONTINUES TO MAKE PROGRESS ACROSS ERN NY AND INTO WRN NEW ENGLAND.
THE LAKE EFFECT ACTIVITY HAS BEEN DIFFUSE WITH MULTIPLE STRIATIONS
IN THE WESTERLY FLOW NORTH AND WEST OF THE CAPITAL DISTRICT OFF
LAKE ONTARIO. IT LOOKS LIKE SOME OF THE LAKE MOISTURE OFF ERIE IN
CONNECTION WITH THE SECONDARY COLD FRONT HAS MOVED INTO THE
CAPITAL REGION AT 630 AM. THE COLD FRONT CONTINUES TO SAG SOUTH OF
THE CAPITAL REGION THIS HOUR. THE MAIN LAKE EFFECT BAND OFF LAKE
ONTARIO IS MOVING ACROSS THE SRN DACKS AND THE LAKE GEORGE REGION.
THE ADVISORY FOR THE WRN DACKS MAY BE EXPIRED CLOSER TO 9 AM.

WIND GUSTS HAVE BEEN IN THE 30-40 KT RANGE UPSTREAM THE PAST FEW
HOURS. THE SFC PRESSURE GRADIENT BETWEEN THE DEEPENING AND
STRENGTHENING CYCLONE OVER THE GULF OF ST LAWRENCE THIS MORNING TO
ABOUT 980 HPA...AND AN ARCTIC SFC HIGH OVER THE CNTRL PLAINS AT
AROUND 1043 HPA IS AIDING IN THE STRONG WESTERLY WINDS.
ALSO...BETTER MIXING IN THE WAKE OF THE FRONT COULD ALLOW SOME
WIND GUSTS TO APPROACH 40 KTS IN THE ALY FCST AREA. THE LATEST
BUFKIT MOMENTUM TRANSFER PROFILES FOR KALB FROM THE NAM/GFS SHOW
THE POTENTIAL OF 40 KT GUSTS IN THE LATE MORNING INTO THE EARLY
AFTERNOON IF WE MIX FROM 2.5-3 KFT AGL.

EXTENSIVE COLLABORATION WAS DONE WITH WFOS BOX...BGM FOR THE THE
ADVISORY. IT IS MARGINAL...AS FREQUENT/WIDESPREAD GUSTS TO 46 TO
57 MPH WILL BE TOUGH. HOWEVER...SOME ARE POSSIBLE DUE TO THE
FUNNELING EFFECT DOWN THE MOHAWK RIVER VALLEY...AND THE STRONG
ISALLOBARIC RISE/FALL COUPLET PASSING NORTH OF THE FCST
AREA...WITH 6-HR MSLP RISES OF 6-10 HPA FROM THE CAPITAL REGION
NORTHWARD INTO S/SE QUEBEC BTWN 12Z-18Z BASED ON THE LATEST GFS.
EXPECT SUSTAINED WINDS OF 15-30 MPH WITH SOME GUSTS IN THE 35-50
MPH RANGE.

THE LAKE EFFECT SNOW ADVISORIES CONTAIN THE GUSTY WINDS. BLOWING
AND DRIFTING SNOW IS POSSIBLE. THE CSTAR LAKE EFFECT RESEARCH HINTS AT A
MULTI-LAKE CONNECTION THIS MORNING INTO THE AFTERNOON WITH A
TRANSITORY BAND OVER THE WRN DACKS PIVOTING INTO THE MOHAWK RIVER
VALLEY AS THE LOW-LEVEL FLOW VEERS TO THE W/NW. THE BUFKIT LAKE
INSTABILITY CLASS CONTINUES TO BE MODERATE WITH THE INVERSION
HEIGHTS STARTING UP ABOVE 7 KFT AGL. THE HIRESWRF/HRRR CONTINUES
TO SHOW GOOD INLAND EXTENT...PERHAPS DOWN THE MOHAWK VALLEY INTO
THE CAPITAL REGION...TACONICS...AND BERKSHIRES. WE CONTINUED TO
HAVE SOME LIKELY AND HIGH CHC POPS INTO THESE AREAS...ESPECIALLY
LATE THIS MORNING INTO THE AFTERNOON. SNOW ACCUMS WILL RANGE FROM
A COATING TO AN INCH OR SO HERE. WESTERLY UPSLOPE SNOW SHOWERS
WILL DOMINATE ALONG THE SPINE OF THE SRN GREENS/BERKSHIRES WITH AN
INCH OR TWO POSSIBLE.

THE ADVISORIES WILL REMAIN UP FOR NOW FOR 3-6 INCHES OF SNOW WITH
ISOLATED 6-8 INCH AMOUNTS. THE BAND SHOULD SHIFT INTO THE W-CNTRL
MOHAWK VALLEY AROUND 12Z.

THE BAND LOOKS LIKE IT WILL DRIFT SOUTH OF THE MOHAWK VALLEY LATE
THIS MORNING THAN WEAKEN A LITTLE...BUT LIFT BACK NORTH BY THE
LATE AFTERNOON AND EVENING.

IN THE COLD ADVECTION REGIME...H850 TEMPS WILL FALL INTO THE -18C
TO -23C RANGE. TEMPS WILL PEAK LATE THIS MORNING OR BE STEADY OR
SLIGHTLY FALL DURING THE AFTERNOON WITH HIGHS IN THE M20S TO L30S
FROM THE HUDSON RIVER VALLEY/CAPITAL REGION SOUTH AND EAST...AND
TEENS TO L20S TO THE NORTH AND WEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT...THE LAKE EFFECT SNOW BAND LIFTS BACK NORTHWARD...AND
BACK INTO THE W-CNTRL MOHAWK VALLEY AREA BEFORE GOING FURTHER
NORTH AND WEAKENING WITH THE BACKING FLOW WELL IN ADVANCE OF A
CLIPPER LOW.  IT LOOKS LIKE THE INVERSION LOWERS SOME TO HELP
DIMINISH THE ACTIVITY. ALSO...A SFC ANTICYCLONE DOES BRIEFLY BUILD
IN OVER NY AND NEW ENGLAND. THE SFC HIGH SHOULD ALLOW THE WINDS TO
DIMINISH QUICKLY TONIGHT WITH PARTLY CLOUD SKIES. ANY ADDITIONAL
SNOW ACCUMULATIONS FROM THE LAKE EFFECT ACTIVITY WILL BE AN INCH
OR TWO FOR THE WRN DACKS/W-CNTRL MOHAWK VALLEY. THE CLIPPER WILL
BE MOVING ALONG THE CNTRL MS RIVER VALLEY...AND OH VALLEY ALONG
THE BASE OF THE BROAD H500 TROUGH. LOWS WILL BE ON THE COLD SIDE
WITH ZERO TO 10 BELOW READINGS OVER THE SRN DACKS...SINGLE DIGITS
OVER MOST OF THE REST OF THE REGION...EXCEPT SOME LOWER TEENS IN
THE CAPITAL DISTRICT AND MID HUDSON VALLEY.

TUESDAY...SOME OVER RUNNING LIGHT SNOWFALL IS LIKELY FOR MOST OF
THE FCST AREA. THE CLIPPER PASSES WELL SOUTH OF THE REGION...WHILE
ANOTHER ONE WILL BE APPROACHING FROM THE SRN ONTARIO...NRN GREAT
LAKES CORRIDOR. THE WARM ADVECTION IS RATHER WEAK...BUT LIGHT SNOW
TALLIES OF A FEW TENTHS TO AN INCH OR SO WILL BE POSSIBLE. THE
ABUNDANCE OF CLOUDS WILL PREVENT MUCH WARMING...AND MAX TEMPS WILL
BE ABOUT 10 DEGS OR SO BELOW NORMAL WITH HIGHS MAINLY IN THE TEENS
AND L20S WITH SOME SINGLE DIGITS OVER THE MTNS.

TUESDAY NIGHT...LAKE ENHANCED OR LAKE EFFECT SNOWFALL LOOKS TO
BREAK OUT DOWNWIND OF LAKE ONTARIO IN THE W/SW FLOW AHEAD OF THE
CLIPPER THAT WILL ALLOW A JAILBREAK OF ARCTIC AIR FOR THE MID
WEEK. THE LOW-LEVEL CONVERGENCE INCREASES AHEAD OF THE CLIPPER
MOVING FROM SE ONTARIO TO SRN QUEBEC BY WEDNESDAY MORNING. OUR HWO
ADDRESSES THE POSSIBILITY OF MORE LAKE EFFECT HEADLINES FOR NRN
HERKIMER AND HAMILTON COUNTIES TUE NIGHT. LOCATIONS NORTH AND WEST
OF OLD FORGE COULD BE HIT THE HARDEST. LOWS TUE NIGHT WILL BE IN
THE SINGLE DIGITS AND TEENS.

WEDNESDAY...THE CLIPPER MOVES OVER NRN NEW ENGLAND...AND AN ARCTIC
COLD FRONT BLASTS THROUGH THE REGION. 1000-500 HPA THICKNESSES
FALL BELOW 500 DECAMETERS. H850 TEMPS ON THE GFS FALL TO -27C TO
-32C FROM THE CAPITAL DISTRICT NORTH AND WEST...AND -24C TO -27C
TO THE SOUTH AND EAST. ISOLD SNOW SQUALLS WILL BE POSSIBLE IN THE
LATE MORNING INTO THE EARLY PM.  THE POST FRONTAL WINDS COULD GUST
TO 30-40 MPH WITH SUSTAINED WINDS OF 15 TO 25 MPH. NASTY WIND
CHILLS WILL SET UP FOR WED NIGHT INTO THU. THE ARCTIC AIR WILL
POUR INTO THE REGION WITH THE POLAR VORTEX DOMINATING FOR EARLY
JAN. HIGHS WED WILL BE IN THE TEENS AND L20S...EXCEPT SOME SINGLE
DIGITS OVER THE ADIRONDACK PARK...ERN CATSKILLS...AND SRN GREENS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WITH THE PASSAGE OF AN ARCTIC BOUNDARY WEDNESDAY A FRIGID AIRMASS
WILL BE POURING INTO THE REGION WEDNESDAY NIGHT ON BRISK AND GUSTY
NORTHWESTERLY WINDS. MODEL GUIDANCE REMAINS CONSISTENT BRINGING 850
MB TEMPERATURES OF -25 TO -30 DEGREES CELSIUS ACROSS THE FORECAST
AREA WEDNESDAY NIGHT. AS STATED IN AN EARLY DISCUSSION...THE LAST
850 MB TEMPERATURE OF -30 DEGREES CELSIUS WERE MEASURED AT ALBANY
WAS BACK ON JANUARY 16 2004.

AGAIN GUIDANCE REMAINS CONSISTENT FORECASTING SURFACE TEMPERATURES
TO PLUMMET RANGING FROM AROUND ZERO DEGREES IN THE MID HUDSON VALLEY
TO AROUND 20 DEGREES BELOW ZERO ACROSS A PORTION OF THE WESTERN
ADIRONDACKS. THESE READINGS ARE AROUND 20 DEGREES BELOW NORMAL.

WITH THE PRESSURE GRADIENT TIGHT ACROSS THE REGION BETWEEN A
DEPARTING LOW PRESSURE SYSTEM AND AN ADVANCING HIGH BRISK AND GUSTY
NORTHWEST WINDS WILL CONTINUE. THE COMBINATION OF THE BITTER
TEMPERATURES AND THESE WINDS WILL RESULT IN DANGEROUSLY COLD TO
LIFE-THREATENING WIND CHILL VALUES WEDNESDAY NIGHT INTO THURSDAY
MORNING....WITH FORECAST VALUES RANGING FROM -15 TO -40 DEGREES
BELOW ZERO. CONTINUE TO HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK.
WITH NORTHWEST FLOW ACROSS THE GREAT LAKES WOULD EXPECT MULTI BANDS
ACROSS CENTRAL NEW YORK WHICH COULD MAY REACH INTO THE FAR WESTERN
PORTION OF THE FORECAST AREA.

THURSDAY WILL BE A FRIGID DAY WITH SOME HIGHER PRESSURE BUILDING IN.
GOOD NEWS THE CORE OF THE ARCTIC AIR WILL MOVE OFF TO OUR NORTHEAST
THURSDAY. HOWEVER TEMPERATURES WILL REMAIN AROUND 20 DEGREES BELOW
NORMAL. THE LAST TIME IS WAS THIS COLD WAS BACK ON JANUARY 22
2014...THE HIGH TEMPERATURE IN ALBANY WAS ONLY 9 DEGREES WITH A LOW
OF 6 DEGREES BELOW ZERO. LOOKING AT SIMILAR VALUES FOR THE MORNING
LOW AND AFTERNOON HIGH THURSDAY.

YET ANOTHER NORTHERN STREAM SYSTEM WILL APPROACH LATE IN THE WEEK.
SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL LIKELY RESULT IN SOME LAKE
ENHANCED SNOWS INTO THE WESTERN ADIRONDACKS THURSDAY BEFORE BRINGING
WIDESPREAD FOR SNOW SHOWERS TO THE AREA THURSDAY NIGHT. COULD BE
LOOKING AT MORE LAKE EFFECT IN THE WAKE OF THE SYSTEM AS WE HEAD
INTO WEEKEND.

TEMPERATURES MODERATE FOR FRIDAY BUT REMAIN COLD AROUND 10 DEGREES
BELOW NORMAL. WEAK HIGH PRESSURE SHOULD REBUILD BACK IN ON SATURDAY
WITH TEMPERATURES SIMILAR TO FRIDAY AND LINGERING SNOW SHOWERS TO
THE LEE OF ONTARIO.

AS WE HEAD INTO THE LATER PART OF THE WEEKEND A MAY STORM DEVELOP
ALONG THE SOUTHEAST COAST. THERE IS MUCH UNCERTAINTY...HOWEVER AT
THIS TIME IT APPEARS IT MAY WEAK AND HEAD OUT TO SEA.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OFF TO THE EASTWARD AWAY
FROM THE REGION TODAY AS HIGHER PRESSURE BEGINS TO BUILD IN. THE
PRESSURE GRADIENT ACROSS THE REGION WILL BE TIGHT BETWEEN THE
DEPARTING LOW AND THE ADVANCING HIGH RESULTING IN STRONG AND GUSTY
WEST TO NORTHWEST WINDS...ESPECIALLY DURING THE DAY WITH THE BETTER
MIXING. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM FOR OCCASIONALLY
WIND GUSTS OF 40 TO 45 KNOTS AND KALB AND KPSF ARE INCLUDED IN THE
ADVISORY. THE WINDS WILL WEAKEN OVERNIGHT AS THE HIGH BUILDS IN AND
THE PRESSURE GRADIENT RELAXES.

THE LOW LEVEL FLOW IS FAVORABLE FOR LAKE EFFECT SNOWS OFF LAKES
ONTARIO AND ERIE AND WE HAVE MULTIPLE BANDS OCCURRING ACROSS THE
REGION WITH A DOMINATE BAND OCCURRING OFF OF LAKE ONTARIO INTO THE
CENTRAL HERKIMER COUNTY. KGFL...KALB AN KPSF ARE BEING IMPACTED BY
THESE BANDS. AS THE FLOW CONTINUES TO SHIFT AND BECOME MORE
NORTHWESTERLY THE MAIN LAKE EFFECT BAND WITH SHIFT FARTHER SOUTHWARD
AND BECOME FOCUSED DOWN THE MOHAWK VALLEY AND EVEN ACROSS THE
CAPITAL DISTRICT WITH UPSLOPE INTO THE BERKSHIRES THIS MORNING. THIS
BAND WILL IMPACT AT KALB AND KPSF THROUGH THE MORNING HOURS. OUTSIDE
THE SNOW SHOWERS VFR CONDITIONS ARE EXPECTED.

OUTLOOK...
TUE NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
WED: MODERATE OPERATIONAL IMPACT. WINDY. CHANCE OF SHSN.
WED NIGHT: MODERATE OPERATIONAL IMPACT. WINDY.
THU: NO OPERATIONAL IMPACT.  NO SIG WX.
THU NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
FRI: LOW OPERATIONAL IMPACT.BREEZY SLIGHT CHANCE OF SHSN.

&&

.HYDROLOGY...
BITTER COLD WEATHER IS EXPECTED THIS WEEK. SOME FREEZE UP ICE JAMS
ARE POSSIBLE ACROSS THE SOUTHWESTERN ADIRONDACKS AND SOUTHERN
VERMONT BY LATE IN THE WEEK. OTHERWISE...ICE WILL LIKELY DEVELOP
AND INCREASE ACROSS RIVERS AND STREAMS.

LAKE EFFECT SNOWFALL WILL IMPACT LOCATIONS NORTH AND WEST OF THE
CAPITAL REGION TODAY IN THE WAKE OF A STRONG COLD FRONT.

A CLIPPER LOW WILL BRING LIGHT SNOW ON TUESDAY. ANOTHER CLIPPER
WILL BRING MORE LAKE EFFECT SNOW...AND SCT SNOW SHOWER AND SQUALLS
FOR TUE NIGHT INTO WED.

SNOW WILL CONTINUE TO BE THE MAIN PTYPE THE NEXT 5 DAYS. RIVERS
AND OTHER BODIES OF WATER WILL RECEDE AFTER THE BRIEF WARM UP
TODAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ047>054-
     058>061-063.
     LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     NYZ038>040-082.
     LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     NYZ032-033.
MA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MAZ001-025.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...IAA
AVIATION...IAA
HYDROLOGY...BGM/WASULA
Hazardous weather outlook, Jan 5, 4:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EST MON JAN 5 2015

NYZ032-033-061200-
NORTHERN HERKIMER-HAMILTON-
400 AM EST MON JAN 5 2015

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND
HAMILTON COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LAKE EFFECT SNOW HEADLINES MAY BE NEEDED TUESDAY NIGHT INTO
WEDNESDAY ACROSS THE FAR NORTHERN PORTIONS OF HERKIMER AND
HAMILTON COUNTIES.

IN ADDITION...LIFE-THREATENING WIND CHILLS ARE LIKELY WEDNESDAY
NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE
NATIONAL WEATHER SERVICE.

NYZ038>040-082-061200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN FULTON-
400 AM EST MON JAN 5 2015

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND CENTRAL
MOHAWK VALLEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUSLY COLD TO LIFE-THREATENING WIND CHILLS ARE LIKELY WEDNESDAY
NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE
NATIONAL WEATHER SERVICE.

MAZ001-025-NYZ047>054-058>061-063-061200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
400 AM EST MON JAN 5 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS THE EASTERN CATSKILLS...GREATER
CAPITAL REGION...NORTHERN AND CENTRAL TACONICS...HELDERBERGS...AND
THE BERKSHIRES OF MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUSLY COLD TO LIFE-THREATENING WIND CHILLS ARE LIKELY WEDNESDAY
NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ041>043-064>066-083-084-VTZ013>015-061200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
400 AM EST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE SARATOGA
REGION...MID HUDSON VALLEY...NORTHWESTERN CONNECTICUT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUSLY COLD TO LIFE-THREATENING WIND CHILLS ARE LIKELY
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 5, 7:49 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
749 AM EST MON JAN 5 2015

NYZ041-051345-
NORTHERN SARATOGA NY-
749 AM EST MON JAN 5 2015

...SNOW SQUALLS IN SARATOGA COUNTY...

AT 748 AM EST...SNOW SQUALLS WERE DETECTED BY RADAR.  THESE SNOW
SQUALLS  WERE LOCATED 7 MILES SOUTHEAST OF CORINTH...OR ABOUT 8 MILES
NORTH OF SARATOGA SPRINGS...AND MOVING SOUTH AT 10 MPH.

THE SNOW SQUALLS WILL BE NEAR...
SARATOGA SPRINGS BY 835 AM EST
MILTON BY 845 AM EST

IN NEW YORK THIS INCLUDES INTERSTATE 87 EXITS BETWEEN 13 AND 16.

&&

LAT...LON 4333 7386 4330 7383 4325 7383 4325 7380
      4322 7377 4327 7373 4328 7369 4326 7367
      4329 7367 4330 7361 4295 7367 4310 7406
      4334 7406
TIME...MOT...LOC 1248Z 354DEG 8KT 4318 7374

NYSDOT VMS BOARDS AFFECTED...
  VMS-28
  VMS-33
  VMS-41
  VMS-48
  VMS-49
  VMS-58
  VMS-62
Special weather statement, Jan 5, 8:49 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
849 AM EST MON JAN 5 2015

NYZ041-050-051415-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
849 AM EST MON JAN 5 2015

...SNOW SQUALLS IN SARATOGA COUNTY...

AT 843 AM EST...SNOW SQUALLS WERE DETECTED BY RADAR. THESE SNOW
SQUALLS WERE LOCATED NEAR SARATOGA SPRINGS...MOVING SOUTH AT 10 MPH.

THE SNOW SQUALLS WILL BE NEAR...
SARATOGA SPRINGS AT 850 AM...BALLSTON SPA BY 1000 AM EST

IN NEW YORK THIS INCLUDES INTERSTATE 87 EXITS BETWEEN 12-13 AND 16.

VISIBILITIES WILL BE REDUCED TO NEAR ZERO IN SNOW AND BLOWING SNOW.

&&

LAT...LON 4290 7369 4294 7391 4323 7391 4322 7360
TIME...MOT...LOC 1347Z 354DEG 7KT 4313 7374

NYSDOT VMS BOARDS AFFECTED...
  VMS-28
  VMS-30
  VMS-33
  VMS-41
  VMS-48
  VMS-49
  VMS-58
  VMS-62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Albany

When
January 5, 9:00 AM EST to 12:00 PM EST
Where
Eastern Albany forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549469.